In this week’s blog post I want to review and article I read on Yahoo.com. It featured several patients who were using or had used weight loss drugs. They share their stories of the complications that arose for them while taking drugs like Ozempic, Wegovy and Zepbound. I want to just briefly review the statements that these patients made to Yahoo.com to hopefully shed more light on the possible outcomes from taking these drugs.
Joanie Knight was the first patient to share. She was diagnosed with gastroparesis (stomach paralysis) after taking Ozempic. She states, “I wish I never touched it. I wish I’d never heard of it in my life, this medicine made my life hell. So much hell. It has cost me money. It cost me a lot of stress; it cost me days and nights and trips with my family. It’s cost me a lot, and it’s not worth it. The price is too high.” She goes on to state, “I thought, ‘I hadn’t eaten. How am I throwing up this much?”
Roy Webster was next, and his story is truly heartbreaking. He states that his wife, Trish, died after taking Ozempic along with weight-loss drug Saxenda to lose weight for their daughter's wedding. When he found her, he states, “She had a little bit of brown stuff coming out of her mouth and I realized she wasn’t breathing and started doing CPR, It was just pouring out, and I turned her onto the side because she couldn’t breathe.” Her death certificate lists acute gastrointestinal illness as her cause of death.
Derron Borders had a less tragic but a disgusting story to tell. He said that he experienced “Burps that taste and smell like rotten eggs — I think that’s what I typed in Google,” The Ozempic website lists nausea, diarrhea, stomach pain, vomiting and constipation as potential side effects, but it doesn't mention burping.
Jaclyn Bjorklund is actually suing Novo Nordisk, the maker of Ozempic. Her lawsuit states that she experienced “severe vomiting, stomach pain, gastrointestinal burning, being hospitalized for stomach issues on several occasions including visits to the emergency room, [and] teeth falling out due to excessive vomiting, requiring additional medications to alleviate her excessive vomiting, and throwing up whole food hours after eating.”
At the end of the article a few prominent doctors are interviewed. I found one of the doctors’ statements to be particularly enlightening. Dr Kunal Shah stated “gastrointestinal issues are relatively common. People will have a baseline level of nausea or will have diarrhea or constipation — that usually does go away after a period of time.”
Obviously in some cases the symptoms don’t simply “go away”.
Unfortunately, these risks are accepted by a majority of the public. Certainly not all patients who take Ozempic, Wegovy, or any of the other popular weight loss drugs develop these problems. That said, we need to ask ourselves “Is it actually worth it?” “Is the risk to lose a little weight worth the potential side effects?” This is a question I have an answer to, but it obviously isn’t the popular answer.Schedule an Appointment